June 26, 2012 – The US Food and Drug Administration (FDA) is reminding healthcare professionals about the need to adjust the dosage of the antibacterial drug cefepime in patients with renal impairment.
In an FDA Drug Safety Communication posted today on the agency's Web site, the FDA says there have been cases of nonconvulsive status epilepticus associated with the use of cefepime, primarily in patients with renal impairment who did not receive appropriate dosage adjustments of cefepime.
“The Warnings and Precautions and Adverse Reactions sections of the cefepime label are being revised to highlight this risk,” the FDA says.
Cefepime is a fourth-generation cephalosporin approved by the FDA in 1996. It is widely used to treat pneumonia, urinary tract infection, skin and skin-structure infections, and complicated gastrointestinal infections.
According to the FDA, a search of the agency's Adverse Event Reporting System (AERS) database, from the date of approval of cefepime in 1996 through February 2012, turned up 59 cases of nonconvulsive status epilepticus during cefepime administration.
The FDA says that 56% of these cases involved patients older than 65 years and that 69% involved women. Renal dysfunction was present in 58 of the 59 patients (renal status was unknown in 1 patient).
In 56 of 59 patients, cefepime dosing was not appropriately adjusted for renal impairment as recommended in the cefepime label. Nonconvulsive status epilepticus resolved in 43 patients after discontinuation of cefepime and/or after hemodialysis, the FDA says.
A total of 16 patients died; 13 deaths were caused by intercurrent illness, the FDA says. Of the remaining 3 deaths, 1 involved a patient with central nervous system disease and a ventriculoperitoneal shunt who had ongoing seizure activity after discontinuing cefepime. The second death occurred in a patient who had concomitantly elevated amoxicillin levels possibly contributing to seizures, and the cause of the third death could not be determined due to insufficient data.
To minimize the risk for seizures, the FDA reminds clinicians that cefepime dose should be adjusted in patients with creatinine clearance of 60 mL/min or less. “If seizures associated with cefepime therapy occur, consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment,” the FDA advises.
More information about today's announcement is available on the FDA Web site.
To report adverse events related to cefepime, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; or with postage-paid FDA form 3500, available at https://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to email@example.com.
Cite this: FDA Issues Safety Reminder on Cefepime - Medscape - Jun 26, 2012.